ACE inhibitors are widely used and well-tolerated drugs. Angioedema is a well-known adverse effect, which involves the viscera rarely. This is a case of a 44-year-old African-American man with newly diagnosed hypertension, who presented with lower abdominal pain and diarrhoea. Based on the clinical picture and radiographic findings, lisinopril-induced intestinal angioedema was diagnosed. He recovered with supportive treatment, and the lisinopril was permanently discontinued. The mechanism of angioedema is thought to be the inhibition of ACE-mediated degradation of bradykinin, which is a peptide responsible for vasodilation and increased vascular permeability. While the external angioedema is unmistakable, intestinal angioedema has a relatively non-specific presentation and chronology, often leading to missed diagnosis and unnecessary interventions. Most common symptoms are abdominal pain and diarrhoea. Characteristic radiographic findings include ‘doughnut sign’ and ‘stacked coin’ appearance. Treatment is supportive. ACE inhibitors should be discontinued to prevent a recurrence.
- drugs: gastrointestinal system
- small intestine
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors All the authors of this manuscript contributed meaningfully to its preparation. MVS: wrote the Case presentation section. SSK and NS: wrote the Discussion section. BM: reviewed the manuscript, provided critical feedback and oversaw the process.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.